Wisconsin, 2009

Cold in Wisconsin, January 24, 2009

January 24, 2009 · NWS GRB · 2 events in 2 counties and zones

Northwest winds between a departing cold front and an approaching high pressure system brought much colder air into the area. Low temperatures ranged from the single digits below zero from the Fox Valley east to Lake Michigan, to the teens below zero in north-central and parts of central Wisconsin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Northwest winds between a departing cold front and an approaching high pressure system brought much colder air into the area. Low temperatures ranged from the single digits below zero from the Fox Valley east to Lake Michigan, to the teens below zero in north-central and parts of central Wisconsin. Wind chills across the area were mostly in the 20 below zero to 30 below zero range.

There were two fatalities due to hypothermia during the morning of the 24th. One occurred in De Pere (Brown Co.), where a resident of an assisted living center was discovered around 7:30 a.m. on a sidewalk outside the center where he lived. The Brown County medical examiner said that the man was dressed appropriately for the weather but had other medical problems. It is estimated that he was outside for about 5 hours. The temperature at Green Bay was as cold as 6 degrees below zero before the man's body was discovered.

Another fatality occurred in Florence County after a woman slipped on ice and injured her leg while walking home around 11:20 p.m. on the night of the 23rd. She then attempted to crawl the remaining distance to her home, more than 300 feet, but was overcome by the cold before she could reach the door. She was discovered around 9:30 a.m. on the 24th on the stairs next to the entrance to her home. Actual air temperatures in Florence County that morning were in the 9 below zero to 12 below zero range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 24, 3:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 24, 3:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
352 AM CST SAT JAN 24 2009

.SHORT TERM...NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST IN THE
SHORT TERM.

LARGE SURFACE HIGH PRESSURE RIDGE AXIS EXTENDING FROM SOUTHERN
CANADA...SOUTHEAST ACROSS THE DAKOTAS TO EASTERN NEBRASKA WILL
CONTINUE TO DOMINATE WEATHER OVER THE WEEKEND. COLD ADVECTION
CONTINUES ACROSS THE FORECAST AREA THIS MORNING UNDER GENERALLY
CLEAR SKIES. TEMPERATURES HAVE NOT FALLEN OFF AS MUCH AS
PREVIOUSLY FORECAST THIS MORNING WITH READINGS GENERALLY IN THE
HIGH SINGLE DIGITS BELOW ZERO ACROSS NORTHWEST CWA. PRESSURE
GRADIENT RELATIVELY STRONG ACROSS THE FORECAST AREA WHERE HAVE
SEEN A FEW WIND GUSTS INTO THE MID TEENS. WIND CHILLS HAVE
MARGINALLY REACHED ADVISORY CRITERIA WITH A FEW LOCATIONS FALLING
INTO THE MID -20S THIS MORNING.

GIVEN ONGOING CAA...TEMPERATURES FALLING AT LEAST A FEW MORE
DEGREES AND ANTICIPATED WIND SPEEDS...SEEMS REASONABLE TO KEEP
WIND CHILL ADVISORY GOING ACROSS THE ENTIRE CWA THIS MORNING. WILL
LET THE DAY SHIFT RE-ASSESS CONDITIONS LATER THIS MORNING AS
SURFACE PRESSURE GRADIENT FORECAST TO SLACKEN SOME ACROSS
SOUTHWEST WISCONSIN LATER TODAY.

AS SURFACE RIDGE CONTINUES TO BUILD SOUTHEAST OVERNIGHT
TONIGHT...WINDS WILL TREND ON THE LIGHTER SIDE. UNDER GENERALLY
CLEAR SKIES...EXPECT TEMPERATURES TO FALL RATHER QUICKLY
OVERNIGHT. PRETTY MUCH MAINTAINED PREVIOUS MIN TEMPERATURE
FORECAST. DESPITE LIGHTER WINDS SPEEDS...COLDER TEMPERATURES WILL
LIKELY PUSH WIND CHILLS TOWARD ADVISORY CRITERIA AGAIN LATE TONIGHT
INTO SUNDAY MORNING. DO NOT FEEL HIGH CLDS ASSOCIATED WITH WEAK
WAA REGIME SETTING UP OVER THE CENTRAL PLAINS WILL MAKE IT THIS
FAR NORTH...SO CLDS REALLY NOT A FACTOR IN INFLUENCING MINS
TONIGHT. WILL LET DAY SHIFT RE-ASSESS WIND CHILL POTENTIAL FOR
SATURDAY NIGHT.

OTHER THAN A FEW HIGH CLOUDS ON SUNDAY...EXPECT ANOTHER COLD DAY
WITH READINGS A GOOD 10 TO 15 DEGREES BELOW NORMAL

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
TRANQUIL WEATHER PATTERN EXPECTED NEXT WEEK. ONLY SYSTEM TO
REALLY AFFECT THE AREA WILL BE ON WEDNESDAY NIGHT AND THURSDAY.
CONTINUED THE LOW CHANCES FOR SNOW FOR THESE TWO PERIODS.

A GRADUAL MODERATING TREND IN TEMPERATURES IS EXPECTED NEXT WEEK.
THERE IS SOME CONCERN ON SEVERAL DAYS THAT TEMPERATURES COULD
BOTTOM OUT DURING THE NIGHT AND FAIL TO RESPOND DURING THE DAY DUE
TO WEAK MIXING AND STRONG INVERSION ALOFT. LOOKING AT THE 00Z GFS
MEX GUIDANCE TEMPERATURE ENSEMBLE MEMBERS FROM LAST NIGHT...IT
APPEARS THERE WAS A WIDE RANGE OF TEMPERATURES DURING EACH PERIOD
BEYOND TUESDAY. WITH A DEEP SNOW PACK... THE POSSIBILITY OF SOME
NIGHTS FALLING WELL BELOW THE MEX GUIDANCE AND THE POTENTIAL FOR A
STRONG INVERSION ALOFT...WENT WITH A MORE CONSERVATIVE WARM UP THAN
THE 00Z SAT JAN 24 MEX MOS GUIDANCE.
&&

.AVIATION...EXPECT GENERALLY VFR CONDITIONS THROUGH MONDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR WIZ005-010>013-
018>022-030-031-035>040-045-048>050-073-074.

&&

ESB/ECKBERG
Hazardous weather outlook, Jan 23, 2:46 PM CST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CST FRI JAN 23 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
246 PM CST FRI JAN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

COLD AIR SURGING ACROSS THE REGION COMBINED WITH RATHER BRISK
WINDS WILL DRIVE WIND CHILL INDICES TO QUITE LOW LEVELS
TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

LOW WIND CHILL READINGS ARE EXPECTED SATURDAY MORNING...SO THE
WIND CHILL ADVISORY CONTINUES UNTIL NOON.

VERY COLD TEMPERATURES ARE EXPECTED AGAIN SATURDAY NIGHT AND
SUNDAY...BUT THE WIND WILL NOT BE AS STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-241215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
246 PM CST FRI JAN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE FROM TIME TO TIME
NEXT WEEK.

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Brown

When
January 24, 5:00 AM CST to 10:15 AM CST
Where
Brown forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Cold/Wind Chill, Florence

When
January 24, 6:00 AM CST to 9:30 AM CST
Where
Florence forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Brown2009-01-2479MaleOutside/Open AreasDirect
Cold/Wind Chill, Florence2009-01-2443FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151448, 151449.